Alert archive / Nevada / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 25, 2020, 12:48 PM PDT for Elko County, Nevada. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2020, 12:48 PM PDT (19:48 UTC)
- Expired
- Aug 25, 2020, 1:45 PM PDT
- In force
- 57 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Elko County, NV
The radar
The Elko radar (KLRX), 117 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934
WUUS55 KLKN 251948
SVRLKN
NVC007-252045-
/O.NEW.KLKN.SV.W.0004.200825T1948Z-200825T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
1248 PM PDT Tue Aug 25 2020
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
Northwestern Elko County in northeastern Nevada...
* Until 145 PM PDT.
* At 1248 PM PDT, a severe thunderstorm was located 31 miles north of
Midas, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wilson Rservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 11605 4147 11664 4160 11686 4200 11664
4200 11658
TIME...MOT...LOC 1948Z 214DEG 34KT 4168 11664
HAIL...1.00IN
WIND...60MPH
$$
922 follow-up statements
752
WWUS55 KLKN 252017
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
117 PM PDT Tue Aug 25 2020
NVC007-252045-
/O.CON.KLKN.SV.W.0004.000000T0000Z-200825T2045Z/
Elko NV-
117 PM PDT Tue Aug 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR NORTHERN ELKO COUNTY...
At 116 PM PDT, a severe thunderstorm was located 18 miles southwest
of Owyhee, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Elko County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4169 11637 4180 11656 4194 11645 4183 11620
TIME...MOT...LOC 2016Z 217DEG 31KT 4181 11640
HAIL...1.00IN
WIND...60MPH
$$
92223
WWUS55 KLKN 252039
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
139 PM PDT Tue Aug 25 2020
NVC007-252049-
/O.EXP.KLKN.SV.W.0004.000000T0000Z-200825T2045Z/
Elko NV-
139 PM PDT Tue Aug 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELKO COUNTY WILL
EXPIRE AT 145 PM PDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4169 11637 4180 11656 4194 11645 4183 11620
TIME...MOT...LOC 2039Z 214DEG 34KT 4197 11626
$$
92What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:06 AM PDT, 6 hours 42 minutes earlier.
Area forecast discussion, Aug 25, 6:06 AM PDT, 6 hours 42 minutes before
Area Forecast Discussion...UPDATED National Weather Service Elko NV 606 AM PDT Tue Aug 25 2020 .SYNOPSIS...Moisture continues to be advected into our region, leading to an increase in the chances of thunderstorms across the region today and Wednesday. The moisture feed starts to taper off towards the weekend, and by the start of next week we may have a cold front moving through the region. Temperatures remain above average through the week. && .FIRE WEATHER UPDATE...The Red Flag Warning for zones 424 and 437 has expired. However, another round of thunderstorms will occur today. They are expected to more on the wet side, or a mix of wet and dry. && .PREV DISCUSSION... /ISSUED AT 127 AM / SHORT TERM...Today through Wednesday. Strong ridge of high pressure over the Southwest is breaking down a little as an eastern Pacific trough hits the coast. Moisture trajectories are off the Pacific but have to cross the Sierra Nevada, depleting the flow of part of the impact. Hence, mid level moisture is about the best we can do. This is, however, enough for some rains approaching a quarter inch in the wetter storms and showers. The speed of movement of them limits their rain production. Some of the storms are actually only producing a few hundredths of an inch and are considered dry. Each period through Wednesday, expect a round of hybrid wet/dry storms over most of the area, except most of northern Nye County in the northern part of the Mojave Desert, which should remain storm free. Stronger dynamics further north in Idaho will drop into northern Nevada so that a few storms could be on the strong side, as happened Monday and Monday evening. Some storms produced gusts over 50 mph and this could happen again Tuesday. Decrease in dynamics and moisture Tuesday night will give us a respite, but Wednesday another round forms but remains mostly over northern Nevada, especially in the northeast. Temps still on the above average side, although cooler. Skies improve but remain a bit hazy. LONG TERM...Wednesday night through next Monday The ridge centered over the Four Corners region persists through the end of the week, leaving our region on the periphery. The southwesterly flow aloft continues to advect mid level moisture in, particularly over northern Nevada. That is also the area where the threat of thunderstorms exists on Thursday. Moisture starts to taper off Friday morning, and the threat of dry thunderstorms likely ends up in eastern Nevada. By the end of the week the ridge starts to lose its influence on our region with the passage of a shortwave. Over the weekend is where things start to get a little “wishy-washy” and we start to lose confidence. A low pressure system to our northwest moves onshore, and a cold front starts to approach us from the north. Right now, it looks like the cold front could sweep through early Sunday but the models are having a difficult time with the placement and timing. In general, temps may be on their way down from the 90s and 100s we have seen lately. Temperatures are expected to stay in the mid 80s to mid 90s through Saturday at least. Once the cold front comes through, we may see afternoon highs that are below average and more like in the upper 70s and 80s. AVIATION...Continued chance of thunderstorms at KWMC through the night and again Tuesday afternoon. A few showers will impact KBAM and KEKO overnight, tapering off in the morning. Then thunderstorms again Tuesday afternoon at KBAM, KEKO, and KELY. KTPH will be spared, but will be gusty. Hazy skies at all sites, but visibility should remain P6SM except in case of outflow affecting a local site. Some of the storms will be locally strong with outflows 40-45 knots. Density altitudes high due to heat. FIRE WEATHER...Expecting continued mix of wet/dry storms overnight in zones 424 and 437 with potential for strong gusty winds over 40 mph. Taper off overnight, but weak showers with lighter erratic outflows could affect northern and eastern Nevada through sunrise. Storms reform again Tuesday afternoon over all but zone 427. While some storms will produce wetting rains on a local basis, the rain cores will be pretty small, with lighting outside the cores. Hazy skies still affecting operations but improving. High afternoon temps will create a potential for heat exhaustion. For pilots, high density altitudes in afternoon heat. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 98
In the hours before
Local storm report, Aug 25, 9:41 AM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
941 AM PDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST 12 NNE WELLS 41.27N 114.83W
08/24/2020 M59 MPH ELKO NV MESONET
MESONET STATION BSPNV 12.4 NE WELLS (NV
DOT), ELEVATION 6002 FEET.
&&Special weather statement, Aug 25, 11:06 AM PDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Elko NV
1106 AM PDT Tue Aug 25 2020
NVZ033-035-039-251845-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
1106 AM PDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 1145 AM PDT...
At 1105 AM PDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Lages Junction, moving northeast at 35 mph.
Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Flat Fire. Cloud to ground
lightning will be possible with this storm.
Locations impacted include...
Lages Junction and Tippets Road.
LAT...LON 3979 11436 3981 11461 4016 11462 4005 11405
4002 11404
TIME...MOT...LOC 1805Z 205DEG 43KT 4005 11437
92Special weather statement, Aug 25, 12:14 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Elko NV
1214 PM PDT Tue Aug 25 2020
NVZ031-033-252000-
Southeastern Elko County NV-Northern Elko County NV-
1214 PM PDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
100 PM PDT...
At 1212 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Montello to 13 miles
southwest of Contact. Movement was northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Jackpot, Contact and Montello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4199 11404 4105 11405 4102 11408 4164 11505
4200 11475
TIME...MOT...LOC 1912Z 218DEG 38KT 4110 11413 4163 11495
DP/LWThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:18 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 57 min |
| Aug 25, 11:06 AM PDT | Special Weather Statement | LKN | 39 min | |
| Aug 25, 12:14 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 25, 1:13 PM PDT | Special Weather Statement | LKN | 47 min | |
| Aug 25, 1:23 PM PDT | Special Weather Statement | LKN | 37 min | |
| Aug 25, 1:44 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 28 min |
| Aug 25, 2:25 PM PDT | Special Weather Statement | LKN | 50 min | |
| Aug 25, 3:40 PM PDT | Special Weather Statement | LKN | 50 min | |
| Aug 25, 4:17 PM PDT | Special Weather Statement | LKN | Elko | 43 min |
| Aug 25, 4:30 PM PDT | Special Weather Statement | LKN | 45 min | |
| Aug 25, 4:47 PM PDT | Special Weather Statement | LKN | 43 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.